A new question is answered every 9 seconds

High CREATINE KINASE, CHOLESTROL blood level. Reason?

Resolved Question:

I am 70 yrs old. I have had a routine blood test which showed creatine kinase high at 261 ie above the norm of 24-195.

LDL 111 HDL 65 Total 189, Triglicerides 65

I have taken 20 mg synvastatin for 5 years - 3 months ago I reduced this to 10 mg.

I have had annual routine bloodtests which have shown higher cholestral total around 236 and alwys normal CK level.

I sometimes have cramp in calves at night.

I play tennis 2 hrs three times pw and feel good.

I take generic viagra twice pw.

I have never smoked. 178 cm tall and 78 kg. I take beer/wine 5 days pw - about 28 units pw.

What would be the reason for the high CK please.


Category: Family Physician-GP

Ask Your Own Question

Category: Sexually Transmitted Diseases(STD)Specialist
Dr. Deepu Sebin Sebastian is online now

Expert:  Dr. Deepu Sebin Sebastian replied 4 Days.

Hello,
Thank You for your query at DoctorSpring.com
I understand your concern.
CK or Creatine Kinase is a very non specific test and it's values does not really indicate anything if ordered alone. CK-MB the common form tested in the laboratories, if elevated mostly indicate a muscle injury such as myositis, or polymyositis. So in your case, since you play tennis 3 times per week, and also the fact that you have been having some cramps, indicates an on going inflammation in the calf muscles. IF you just rest your muscles for about a week, this will reduce automatically and the CK levels will come down.
Please do not worry about it.
However your cholesterol values are still elevated, and you need to control your diet, or may be go back to the 20 mg Symvastatin after discussion with your local doctor. Apart from that all other values are great and there is no cause of concern.
Just rest for about a week, and repeat CK. The values will be normal.
Feel free to discuss further,
Regards.


Patient replied :

Many thanks for your reassuring advice.
To Clarify re Cholesterol. 7 years ago I had total of 300 and this was reduced to around 256 by 2 years of careful diet. As this was still high I started 20mg symvastatin and have used this for 5 years. This worked and gave levels around 210 - 235 plus HDL around 60 which seemed fine.
So 3 months ago I reduced to 10 mg. To my surprise in the latest test today the levels were the best ever ie Total 189, LDL 111, HDL 65 Trigiceride 65 - So Total/HDL - Only 2.9.
However my local spanish GP advised that the high CK may be a side effect of the symvastatin and so she said stop the symvastatin for 3 months then test again..
Please note I have no other symtoms such as aching muscles or weakness and feel great.
Also I was taking 10 mg of Ixia until about 6 months ago but I stopped as it was going abit too low in the evenings when relaxed. I have monitored it very closely since then - the systolic is abit high 120-145 but the diastolic is low 70-60 but sometimes drops as low as 46-50. I am slightly worried about this low reading but I do not think I need Ixia now..
I would appreciate your further advice or comments.


Expert:  Dr. Deepu Sebin Sebastian replied 3 Days.

Hello,
Thank you for the detailed follow up.
Yes compared to your previous reports, there has been significant improvements, and now the levels are good.
If you keep up the diet and Statin 10 mg, the values will further reduce.
Symvastatin can indeed cause muscle pain, weakness and lead to muscle injury, causing elevation of CK. I was unsure of the duration, how long you took the drug before, but with a 5 year history it's definitely possible. So it will be prudent to continue 10 mg statins, and recheck your CK levels after 3 months.
Regarding your BP, yes 46-50 diastolic is significantly low, and you need to consult the doctor who prescribed you Lxia. Though it is a great drug, but if your values have already come down by itself then dose alterations or swtiching over to some other drug like Atenolol, or Carvedilol, will be better. So it is better you get your BP checked manually by your doctor, and alter the dosage.
Hope this was helpful,
Regards.


Dr. Deepu Sebin Sebastian
Category: Sexually Transmitted Diseases(STD)Specialist
Experience: 
MD, Internal Medicine - Stanley Medical School
Medical School - MBBS - Govt. Medical College, Kottyaam

Diagnostic Prediction - Stanford School of Medicine
Received Specialty training in Critical Care, Cardiology, Neurology, Gastroenterology, Nephrology from Stanley Medical College and in Endocrinology, Rheumatology.

Hematology and Geriatrics from Madras Medical College.
Dr. Deepu Sebin Sebastian and 4 other Medical Specialists are ready to help you

Make informed and better medical decisions.

We believe that getting medical questions answered and getting qualified opinions from certified Doctors should be easier.



Specialists from
UK, US, Ind,
Aus & NZ


48000+ consults
in 2015


98.1% Satisfied
users


MEDNET Board,
100% Satisfaction
guarantee

How it works


  • Submit question, upload files, if any
  • Consult is assigned to a specialist
  • Doctor replies, Mean response time: 2 hours
  • Intimation by email, ask follow-ups

Recommendations based on

About DoctorSpring.com

Doctor Spring is a novel online Doctor consultation platform where you can get your medical questions answered by leading Doctors. Just Submit your question and rest assured that you will consult a Doctor easily. Once you submit the question, the Doctor from the concerned specialty will reply within hours. You can always ask more questions or add details with follow-up question options and make it an online doctor chat. You may use this service to consult a specialty or for getting medical second opinion. All paid services come with a MEDNET quality assurance and 100% money back guarantee.

DoctorSpring in News

News

Make informed and better medical decisions.